Nebraska, 2015

Tornado and Hail in Nebraska, May 3, 2015

May 3, 2015 · NWS OAX · 22 events in 8 counties and zones

Thunderstorms developed in two areas of eastern Nebraska on the afternoon of May 3rd. The first and most intense developed near Lincoln at the intersection of a surface trough and a thermal boundary, which was the result of earlier day weaker thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in two areas of eastern Nebraska on the afternoon of May 3rd. The first and most intense developed near Lincoln at the intersection of a surface trough and a thermal boundary, which was the result of earlier day weaker thunderstorms. Although moisture and thus instability were limited, favorable shear and boundary interaction allowed for a couple of supercells to track southeast across southeast Nebraska producing significant hail and one weak tornado. The other area of thunderstorm development was across northeast Nebraska associated with a cold front. This area had limited instability as well, but also weaker shear than farther south and resulted in less intense storms. The threat of severe weather generally ended shortly after midnight as the storms weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 3, 2:39 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, May 3, 2:39 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
339 PM CDT SUN MAY 3 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 336 PM CDT SUN MAY 3 2015

A WEAK MID LEVEL VORT MAX CONTINUES TO DRIFT EAST ACROSS CENTRAL
NEBRASKA THIS AFTERNOON. THIS HAS SPARKED A FEW ISOLATED
THUNDERSTORMS OVER SOUTHEAST NEBRASKA WHICH CONTINUE TO STRUGGLE TO
HOLD TOGETHER. OTHERWISE...A MID LEVEL TROUGH CONTINUES TO SWING
EAST ACROSS THE SOUTHERN CANADIAN PRAIRIE PROVINCES WHILE A STRONGER
TROUGH DIGS OFF THE CALIFORNIA COAST. AT THE SURFACE...A COLD FRONT
EXTENDS FROM SWRN MN THROUGH SOUTHEASTERN SD AND INTO SOUTHWESTERN
NEBRASKA. AHEAD OF THIS IN THE WARM SECTOR...SFC DEWPOINTS REMAIN IN
THE MID TO UPPER 50S WITH SOME LOWER 60S POOLING ACROSS THE CWA.
WITH INCREASING INSTABILITY THIS AFTERNOON DUE TO HEATING...WE
CANNOT RULE OUT A FEW ISOLATED THUNDERSTORMS THROUGH THE LATE
AFTERNOON INTO THE EARLY EVENING. WE WILL BE LACKING DEEP LAYER
SHEAR SO WE DO NOT ANTICIPATED ANY REAL ORGANIZED SEVERE
WEATHER...MAINLY JUST A FEW ISOLATED STRONG STORMS.

THE SFC FRONT WILL STALL ACROSS NORTHERN KANSAS OVERNIGHT AND REMAIN
STATIONARY UNTIL MONDAY AFTERNOON AS IT BEGINS TO DRIFT NORTH. AT
THE SAME TIME..THE ABOVE MENTIONED MID LEVEL SHORTWAVE TROUGH OFF
THE CALIFORNIA COAST WILL BEGIN TO EJECT IMPULSES ACROSS THE
SOUTHWESTERN STATES AND TOWARD EASTERN COLORADO. STORMS MAY BE
ONGOING EARLY IN THE DAY ALONG THE FRONT BUT THE SEVERE RISK WILL
INCREASE WITH PEAK HEATING DURING THE AFTERNOON ALONG SFC
CONVERGENCE NEAR THE BOUNDARY. DEEP LAYER BULK SHEAR VALUES WILL
INCREASE TO NEAR 35 TO 40 KTS ACROSS SOUTHEAST NEBRASKA BY AFTERNOON
AS WELL. ALL OF SOUTHEAST NEB/SOUTHWEST IOWA HAVE BEEN OUTLOOKED IN
A SLIGHT RISK FOR DAY 2.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 336 PM CDT SUN MAY 3 2015

THE BOUNDARY CONTINUES TO PUSH NORTH THROUGH THE DAY
TUESDAY...EXTENDING ACROSS THE NORTHERN CWA BY MID DAY GIVING THE
REGION A CONTINUE CHANCE FOR SHOWERS AND THUNDERSTORMS AS UPPER
LEVEL TROUGH BECOMES NEGATIVELY TILTED AS THE BASE MOVES THROUGH NEW
MEXICO/SOUTHERN COLORADO. STRONG WARM/MOIST LOW LEVEL FLOW AHEAD OF
THIS WILL BRING CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH THE WEEK IN WARM AIR ADVECTION REGIME. THETA-E AXIS WILL
EXTEND THROUGH THE FORECAST AREA WITH PW'S AROUND 1.25 TO 1.50"
THROUGH THE EARLY PART OF THE WEEK. ANY OF THE STRONGER STORMS WILL
HAVE THE POTENTIAL TO PRODUCE MODERATE TO HEAVY RAINFALL.

AN ACTIVE REMAINDER OF THE WEEK AND NEXT WEEKEND LOOK ACTIVE AS WELL
WITH PIECES OF SHORTWAVE ENERGY EJECTING OUT INTO THE CENTRAL
PLAINS AS A SOUTHWESTERN TROUGH DIGS ACROSS THE FOUR CORNERS REGION.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1211 PM CDT SUN MAY 3 2015

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
AREAL COVERAGE THIS AFTN ALONG A COLD FRONT PUSHING THRU ERN NEB.
IT IS POSSIBLE THAT A FEW STORMS MAY APPROACH OR BECOME SEVERE
LATE THIS AFTN. HAVE ADDED TEMPO GROUPS AT ALL TERMINALS FOR
POSSIBLE LATE AFTN/EARLY EVENING MVFR CONDITIONS. VFR CONDITIONS
THEN PREVAILING THIS EVENING THRU THE REST OF THE FCST PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...DEE
Hazardous weather outlook, May 3, 3:10 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT SUN MAY 3 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER EASTERN
NEBRASKA LATE THIS AFTERNOON IN RESPONSE TO A COLD FRONT MOVING
THROUGH THE OUTLOOK AREA. A FEW STORMS MAY EVEN APPROACH OR BECOME
SEVERE LATE THIS AFTERNOON AND BE ACCOMPANIED BY LARGE HAIL AND
DAMAGING WINDS.

DURING THE EARLY EVENING HOURS...NON-SEVERE THUNDERSTORM ACTIVITY
SHOULD BE MOVING ACROSS SOUTHWEST IOWA.

SEVERE STORMS ARE POSSIBLE ON MONDAY AFTERNOON...PRIMARILY ALONG
AND SOUTH OF INTERSTATE 80. SOME OF THESE STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK. A FRONTAL BOUNDARY WILL BE THE FOCUS
FOR STORMS INTO MONDAY NIGHT...SOME OF WHICH COULD BE
SEVERE...ESPECIALLY ACROSS SOUTHEAST NEBRASKA.

RIPPLES OF ENERGY MOVING OUT ACROSS THE PLAINS FROM THE SOUTHWEST
COULD TRIGGER STORMS IN THE PERIOD FROM TUESDAY THROUGH SATURDAY.
THE HIGHEST CHANCES FOR SEVERE STORMS APPEAR TO BE WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
EVENING...BUT PLEASE PASS ALONG REPORTS OF LARGE HAIL OR DAMAGING
WINDS. STORM SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

In the hours before

Local storm report, May 3, 12:04 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
104 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CEDAR BLUFFS            41.40N 96.61W
05/03/2015  M1.22 INCH       SAUNDERS           NE   AMATEUR RADIO

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       3 SE CEDAR BLUFFS       41.37N 96.57W
05/03/2015  M1.13 INCH       SAUNDERS           NE   AMATEUR RADIO

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       3 E LINWOOD             41.41N 96.87W
05/03/2015  M0.99 INCH       SAUNDERS           NE   AMATEUR RADIO

            24 HOUR RAINFALL

0700 AM     HEAVY RAIN       YUTAN                   41.24N 96.40W
05/03/2015  M1.05 INCH       SAUNDERS           NE   AMATEUR RADIO

            24 HOUR RAINFALL

&&

J-E.KLISH
Local storm report, May 3, 12:05 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
105 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 WSW COLON             41.29N 96.64W
05/03/2015  M1.41 INCH       SAUNDERS           NE   COCORAHS

            24 HOUR RAINFALL

&&

J-E.KLISH
Local storm report, May 3, 12:06 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 PM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       PRAGUE                  41.31N 96.81W
05/03/2015  M1.74 INCH       SAUNDERS           NE   CO-OP OBSERVER

            24 HOUR RAINFALL

&&

J-E.KLISH
Special weather statement, May 3, 3:33 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
433 PM CDT SUN MAY 3 2015

NEZ051-065>067-032200-
CASS NE-SEWARD NE-LANCASTER NE-SAUNDERS NE-
433 PM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...NORTHERN
LANCASTER...SOUTHERN SAUNDERS AND EAST CENTRAL SEWARD COUNTIES UNTIL
500 PM CDT...

AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PLEASANT DALE...OR 10 MILES WEST OF LINCOLN...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...WAVERLY...MALCOLM...DENTON...RAYMOND...DAVEY...CONESTOGA
STATE RECREATION AREA AND PAWNEE STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 60 AND 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 388 AND 412.

LAT...LON 4071 9687 4087 9697 4105 9660 4087 9646
TIME...MOT...LOC 2132Z 240DEG 26KT 4084 9688

FOBERT
Special weather statement, May 3, 4:11 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT SUN MAY 3 2015

NEZ066-032245-
LANCASTER NE-
511 PM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANCASTER COUNTY UNTIL
545 PM CDT...

AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINCOLN...MOVING NORTHEAST AT 15 MPH.

PEA TO DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM...AS WELL AS HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
LINCOLN...DENTON AND DAVEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 54 AND 77.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 392 AND 409.

LAT...LON 4065 9679 4080 9688 4104 9663 4077 9647
TIME...MOT...LOC 2210Z 234DEG 10KT 4079 9678

FOBERT

The radar

The Omaha radar (KOAX), 77 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

21 hail, 1 tornado. Local standard time, as filed.

Hail, Lancaster

When
May 3, 4:57 PM CST
Where
Lancaster County, 0.87 mi SE of Hanlon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.660, -96.660

Hail, Lancaster

When
May 3, 5:10 PM CST
Where
Lancaster County, 2.32 mi SSE of Roca
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -96.630

Hail, Lancaster

When
May 3, 5:35 PM CST
Where
Lancaster County, 5.09 mi SSE of Panama
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.530, -96.490

Hail, Otoe

When
May 3, 5:50 PM CST
Where
Otoe County, 4.22 mi WSW of Douglas
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.550, -96.440

Hail, Gage

When
May 3, 5:52 PM CST
Where
Gage County, 2.14 mi NNW of Adams
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.500, -96.510

Hail, Lancaster

When
May 3, 5:52 PM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.690

Hail was falling near Memorial Stadium.

Hail, Johnson

When
May 3, 6:15 PM CST
Where
Johnson County, 1.72 mi ESE of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.340

Hail, Johnson

When
May 3, 6:26 PM CST to 6:37 PM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.380

Hail ranged in size at different times from penny size to as large as 2 inches in diameter.

Hail, Johnson

When
May 3, 6:33 PM CST
Where
Johnson County, 1.72 mi ESE of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.340

Hail, Lancaster

When
May 3, 6:41 PM CST
Where
Lancaster County, 3.06 mi NNW of Rokeby
Measured
1 in hail
Reported by
Public
Coordinates
40.763, -96.743

Hail, Cuming

When
May 3, 6:45 PM CST
Where
Cuming County, 8.41 mi NNE of Beemer
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.040, -96.750

Hail, Lancaster

When
May 3, 7:04 PM CST
Where
Lancaster County, 1.83 mi NNE of Jamaica
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.726, -96.673

Hail, Thurston

When
May 3, 7:18 PM CST
Where
Thurston County, 0.51 mi W of Walthill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.150, -96.490

Hail, Johnson

When
May 3, 7:20 PM CST to 7:32 PM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.510, -96.160

Tornado, Lancaster

When
May 3, 7:33 PM CST to 7:35 PM CST
Where
Lancaster County, 2.38 mi NW of Firth to 2.1 mi NW of Firth
Rating
EF0
Path length
0.3 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
40.554, -96.632

Storm chaser reports, as well as video, indicated a brief tornado occurred from the supercell in southern Lancaster County. No damage was reported from the tornado, and video indicated that the tornado was brief.

Hail, Gage

When
May 3, 7:45 PM CST
Where
Gage County, 0.87 mi SE of Adams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.490

Hail, Nemaha

When
May 3, 8:00 PM CST to 8:16 PM CST
Where
Nemaha County, 0.69 mi S of Johnson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.410, -96.000

The hail lasted for several minutes in the city of Johnson and ranged from 1 inch to 1.50 inches in diameter.

Hail, Thurston

When
May 3, 8:03 PM CST to 8:08 PM CST
Where
Thurston County, 0.69 mi N of Winnebago
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.240, -96.470

Hail, Johnson

When
May 3, 8:05 PM CST to 8:09 PM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.460, -96.380

Hail, Nemaha

When
May 3, 8:11 PM CST
Where
Nemaha County, 3.78 mi ESE of Johnson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.390, -95.940

Hail, Johnson

When
May 3, 8:40 PM CST to 8:45 PM CST
Where
Johnson County, 0.87 mi SW of Tecumseh to 0.53 mi W of Tecumseh
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
40.360, -96.190

Hail from 1 inch to 1.25 inches in diameter was reported by both the public and an COOP Observer.

Hail, Saunders

When
May 3, 10:35 PM CST
Where
Saunders County, 0.87 mi SE of Ashland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.040, -96.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565047, 565046, 565048, 565050, 565049, 565051, 565052, 565054, 565055, 565053, 565058, 565059, 565060, 565061, 565118, 565063, 565064, 565065, 565066, 565069, 565070, 565072.